Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

August 21, 2011DeKalb County, Fulton County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 21, 2011, 7:22 PM EDT for DeKalb County, Fulton County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 7:22 PM EDT (23:22 UTC)
Expired
Aug 21, 2011, 8:00 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA

Counties DeKalb County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:45 PM EDTHAIL 0.751 Nw Buckhead, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS82 KFFC 212322
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT SUN AUG 21 2011

GAZ032-033-045-220000-
722 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN COBB...DEKALB AND
FULTON COUNTIES UNTIL 800 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHASTAIN MEMORIAL PARK...MOVING SOUTHEAST AT
15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
COBB...DEKALB AND FULTON COUNTIES THROUGH 800 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE MOUNT BETHEL...DOBBINS AIR RESERVE
BASE...VININGS...SMYRNA...BOLTON...SANDY SPRINGS...CHASTAIN MEMORIAL
PARK...DUNWOODY...BUCKHEAD...ATLANTIC STATION...MIDTOWN...
BROOKHAVEN...CHAMBLEE...PIEDMONT PARK AND ATLANTA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3384 8458 3400 8448 3393 8426 3386 8418
      3385 8417 3369 8427
TIME...MOT...LOC 2322Z 297DEG 11KT 3388 8443

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:55 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 21, 3:55 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT SUN AUG 21 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MODELS STILL RETROGRADING UPPER RIDGE WESTWARD DURING THE SHORT TERM
FORECAST PERIOD...BUT AS I EXPECTED EARLIER...THEY ARE NOT PUSHING IT
AS FAR WEST AS PREVIOUS RUNS. ULTIMATE EFFECT IS THE SAME FOR NORTH
AND CENTRAL GEORGIA THROUGH THIS PERIOD...WEAK COLD FRONT IN NORTH
GEORGIA CONTINUES TO SINK SOUTH TONIGHT. CURRENTLY THE CONVECTIVE
COVERAGE ACROSS THE FORECAST AREA IS UNDERWHELMING...BUT I AM NOT
COMFORTABLE DROPPING POPS TOO LOW THIS EVENING. I AM ACTUALLY GOING A
BIT ABOVE MOS POPS TONIGHT BUT NOT ABOVE CHANCE CATEGORY. DRIER AIR
FILTERS IN FROM THE NORTH THROUGH TUESDAY...BUT SOME MARGINAL
INSTABILITY AND MOISTURE LINGERS ALONG OUR SOUTHERN BORDER TO KEEP
LOW POPS THERE THROUGH THE PERIOD.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LONG TERM FORECAST PERIOD REMAINS A GOOD BIT UNCERTAIN WITH RESPECT
TO TRACK OF IRENE. MEDIUM RANGE MODELS CONTINUE TO TREND EASTWARD
WITH THE TRACK OF THE SYSTEM...WHICH IS CONSISTENT WITH THE TREND OF
NOT RETROGRADING THE WESTERN U.S. UPPER RIDGE AS FAR WESTWARD. THE GFS
AND ECMWF ARE ALSO BUILDING THIS RIDGE BACK EAST SOONER. 00Z ECMWF
RUN FROM YESTERDAY ACTUALLY BRIDGED THE WESTERN U.S. UPPER RIDGE AND
THE WESTERN ATLANTIC RIDGE CAUSING IRENE TO STOP ITS RE-CURVE AND
VEER WEST INTO CENTRAL GEORGIA BRIEFLY. THANKFULLY THAT TREND WAS
SHORT LIVED...AND THE 12Z GFS AND ECMWF ARE ONCE AGAIN IN QUITE
REMARKABLE AGREEMENT WITH RESPECT TO THIS SYSTEM. GEORGIA IS
CURRENTLY BEYOND THE END OF THE OFFICIAL TRACK FROM THE TPC...BUT
CURRENT GFS/ECMWF SOLUTION WOULD PROVIDE MINIMAL EFFECT FOR ALL BUT
OUR FAR EAST AND SOUTHEAST COUNTIES. FOR NOW I AM MAKING NO CHANGES
TO THE CURRENT EXTENDED GRIDS.

&&

AVIATION...
18Z UPDATE...
STILL EXPECTING SCATTERED CONVECTION TO AFFECT TAF SITES THIS
AFTERNOON INTO EARLY EVENING...THOUGH MAY SEE BEST SHOWER/
THUNDERSTORM COVERAGE OVER CENTRAL GEORGIA. HAVE CONTINUED TEMPO
THUNDER MOST SITES 21-23Z TIME FRAME AND MENTION OF CB UNTIL 02-03Z.
PATCHY FOG /4-5 MILES/ POSSIBLE LATE TONIGHT/EARLY MONDAY AT FAVORED
LOCATIONS IE MCN AND AHN. SW-W WINDS BECOMING MORE WEST-NORTHWEST
LATE TONIGHT AS WEAK SURFACE BOUNDARY PUSHES THROUGH. NORTHWEST WINDS
MONDAY WITH SPEED GENERALLY IN THE 8 TO 12 KT RANGE.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TIMING OF CONVECTION THIS AFTERNOON.
MEDIUM TO HIGH ON REMAINING ELEMENTS

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  93  67  93 /  40  10  10  10
ATLANTA         74  91  69  90 /  40  10   5  10
BLAIRSVILLE     66  88  62  85 /  40  10   5  10
CARTERSVILLE    69  92  63  90 /  40  10   5  10
COLUMBUS        74  94  71  92 /  40  30  10  10
GAINESVILLE     72  90  68  89 /  40  10   5  10
MACON           72  93  69  92 /  40  30  20  10
ROME            69  92  63  90 /  30  10   5  10
PEACHTREE CITY  69  91  64  90 /  40  10  10  10
VIDALIA         74  94  73  92 /  30  40  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Aug 21, 4:45 PM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT SUN AUG 21 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL PUSH ACROSS NORTH GEORGIA AND INTO
CENTRAL GEORGIA. A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH
THE SURFACE BOUNDARY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.

.PRIMARY HAZARDS...
WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH MOST
THUNDERSTORMS THAT DEVELOP TODAY. HOWEVER...THERE IS A SLIGHT
CHANCE A FEW STORMS COULD BECOME SEVERE... WITH WIND GUSTS UP TO 60
MPH.

.DISCUSSION...
A WEAK SURFACE TROUGH OF LOW PRESSURE WILL MEANDER IN CENTRAL
GEORGIA. THE SURFACE TROUGH WILL PROVIDE THE FOCUS FOR THUNDERSTORMS
AS A SERIES OF UPPER DISTURBANCES TRAVERSE THE STATE. CAPE VALUES
BETWEEN 2000 AND 2500 J/KG AND SOME MID LEVEL DRY AIR COULD COMBINE
TO PRODUCE STRONG THUNDERSTORM WIND GUSTS AT TIMES. THE THUNDERSTORM
ACTIVITY IS EXPECTED TO GREATLY DIMINISH BY MIDNIGHT WITH LOSS OF
DAYTIME HEATING. HOWEVER... ISOLATED SHOWERS MAY LINGER OVERNIGHT
ACROSS CENTRAL GEORGIA NEAR THE SURFACE TROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY CENTRAL GEORGIA ON
MONDAY AND TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Aug 21, 6:22 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             5 SE VILLA RICA         33.67N 84.86W
08/21/2011  E0.88 INCH       DOUGLAS            GA   PUBLIC

&&

AGIBBS
Special weather statement, Aug 21, 6:40 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT SUN AUG 21 2011

GAZ013-020-021-212330-
640 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PICKENS...BARTOW
AND CHEROKEE COUNTIES UNTIL 730 PM EDT...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SALACOA VALLEY...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PICKENS...BARTOW AND CHEROKEE COUNTIES THROUGH 730 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE HINTON...WHITE...PINE
LOG...FUNKHOUSER...FOLSOM...SALACOA VALLEY...TALMADGE...LAKE
ARROWHEAD...SUTALLEE...JASPER...WALESKA...LITTLE RIVER LANDING...
BRIDGEMILL...CANTON AND TATE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3444 8431 3411 8454 3433 8487 3440 8482
      3440 8474 3442 8473 3441 8465 3453 8465
TIME...MOT...LOC 2240Z 300DEG 19KT 3435 8463
Special weather statement, Aug 21, 6:52 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EDT SUN AUG 21 2011

GAZ053-054-212315-
652 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN COWETA AND
FAYETTE COUNTIES UNTIL 715 PM EDT...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROSCOE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
COWETA AND FAYETTE COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE DUNAWAY GARDENS...ROSCOE...CANNONGATE...
MADRAS...TYRONE...SANDY CREEK...THOMAS CROSSROADS AND PEACHTREE CITY.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3351 8485 3351 8462 3350 8461 3352 8459
      3353 8456 3345 8446 3332 8473 3349 8486
TIME...MOT...LOC 2252Z 324DEG 19KT 3350 8472
Local storm report, Aug 21, 6:53 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     2 ESE FAIRPLAY          33.61N 84.84W
08/21/2011                   DOUGLAS            GA   911 CALL CENTER

            DOUGLAS COUNTY 911 RELAYED A REPORT OF A TREE DOWN IN ESE
            OF FAIRPLAY. OPERATOR ALSO RELAYED THAT THEY HAD REPORTS
            OF SMALL PENNY SIZED HAIL.

&&

AGIBBS
Special weather statement, Aug 21, 7:05 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT SUN AUG 21 2011

GAZ044-212330-
705 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN FULTON COUNTY
UNTIL 730 PM EDT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHATTAHOOCHEE HILL COUNTRY...MOVING
SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FULTON COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CHATTAHOOCHEE HILL COUNTRY AND PALMETTO. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3360 8480 3363 8474 3362 8474 3365 8471
      3353 8455 3352 8459 3350 8461 3351 8479
      3352 8482 3353 8482 3355 8483
TIME...MOT...LOC 2306Z 313DEG 16KT 3355 8475
Special weather statement, Aug 21, 7:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT SUN AUG 21 2011

GAZ032-033-045-220000-
722 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN COBB...DEKALB AND
FULTON COUNTIES UNTIL 800 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHASTAIN MEMORIAL PARK...MOVING SOUTHEAST AT
15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
COBB...DEKALB AND FULTON COUNTIES THROUGH 800 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE MOUNT BETHEL...DOBBINS AIR RESERVE
BASE...VININGS...SMYRNA...BOLTON...SANDY SPRINGS...CHASTAIN MEMORIAL
PARK...DUNWOODY...BUCKHEAD...ATLANTIC STATION...MIDTOWN...
BROOKHAVEN...CHAMBLEE...PIEDMONT PARK AND ATLANTA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3384 8458 3400 8448 3393 8426 3386 8418
      3385 8417 3369 8427
TIME...MOT...LOC 2322Z 297DEG 11KT 3388 8443

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:41 PM EDTSpecial Weather StatementFFCGordon, Murray, Pickens, Whitfield49 min
Aug 21, 6:10 PM EDTSpecial Weather StatementFFCDouglas35 min
Aug 21, 6:22 PM EDTSevere Thunderstorm WarningFFCDouglas, Fulton38 min
Aug 21, 6:40 PM EDTSpecial Weather StatementFFCCherokee, Pickens50 min
Aug 21, 6:52 PM EDTSpecial Weather StatementFFCCoweta23 min
Aug 21, 7:05 PM EDTSpecial Weather StatementFFCDouglas25 min
Aug 21, 7:30 PM EDTSpecial Weather StatementFFCCherokee30 min
Aug 21, 7:36 PM EDTSpecial Weather StatementFFCDouglas39 min
Aug 21, 7:43 PM EDTSevere Thunderstorm WarningFFCForsyth, Fulton, Gwinnett33 min
Aug 21, 7:47 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton26 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.